Alert archive / Tennessee / Tornado Warnings in 2014

Tornado Warning 28, NWS Morristown, TN

August 20, 2014Loudon County, McMinn County, Monroe County, Tennessee

NWS Morristown, TN issued this tornado warning at Aug 20, 2014, 3:02 PM EDT for Loudon County, McMinn County, Monroe County, Tennessee. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2014, 3:02 PM EDT (19:02 UTC)
Expired
Aug 20, 2014, 3:45 PM EDT
In force
43 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Loudon County, TN, McMinn County, TN, Monroe County, TN

The radar

The Knoxville radar (KMRX), 106 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 3:15 PM EDTTSTM WND DMGSweetwater, TNNUMEROUS TREES DOWN ESPECIALLY IN THE SWEETWATER AND MADISONVILLE AREAS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3056 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3056 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

766 
WFUS54 KMRX 201902
TORMRX
TNC105-107-123-201945-
/O.NEW.KMRX.TO.W.0028.140820T1902Z-140820T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
302 PM EDT WED AUG 20 2014

THE NATIONAL WEATHER SERVICE IN MORRISTOWN  HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN MONROE COUNTY IN EASTERN TENNESSEE...
  NORTHEASTERN MCMINN COUNTY IN EASTERN TENNESSEE...
  SOUTHERN LOUDON COUNTY IN EASTERN TENNESSEE...

* UNTIL 345 PM EDT
    
* AT 302 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED
  NEAR SWEETWATER...AND MOVING SOUTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LENOIR CITY...SWEETWATER...LOUDON...MADISONVILLE...ENGLEWOOD...
  VONORE...GREENBACK...PHILADELPHIA...MOUNT VERNON AND TARIFFVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3567 8455 3568 8452 3569 8453 3571 8452
      3571 8450 3575 8444 3576 8442 3579 8430
      3562 8417 3560 8418 3559 8416 3546 8406
      3536 8451
TIME...MOT...LOC 1902Z 342DEG 18KT 3560 8438 

$$

SR
1 follow-up statement
522 
WWUS54 KMRX 201920
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 PM EDT WED AUG 20 2014

TNC105-201930-
/O.CAN.KMRX.TO.W.0028.000000T0000Z-140820T1945Z/
LOUDON TN-

320 PM EDT WED AUG 20 2014

...THE TORNADO WARNING FOR SOUTHERN LOUDON COUNTY IS CANCELLED...
    
THE TORNADIC THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED  
MOVED OUT OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN 
CANCELLED.

LAT...LON 3561 8454 3561 8452 3563 8454 3562 8451
      3564 8451 3565 8431 3564 8428 3564 8425
      3562 8425 3562 8419 3546 8406 3536 8451
TIME...MOT...LOC 1920Z 342DEG 18KT 3551 8435 

$$

TNC107-123-201945-
/O.CON.KMRX.TO.W.0028.000000T0000Z-140820T1945Z/
MONROE TN-MCMINN TN-
320 PM EDT WED AUG 20 2014

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR NORTHERN
MONROE AND NORTHEASTERN MCMINN COUNTIES...
    
AT 320 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED OVER
MADISONVILLE...MOVING SOUTH AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
SWEETWATER...MADISONVILLE...ENGLEWOOD...VONORE...MOUNT VERNON AND
TARIFFVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3561 8454 3561 8452 3563 8454 3562 8451
      3564 8451 3565 8431 3564 8428 3564 8425
      3562 8425 3562 8419 3546 8406 3536 8451
TIME...MOT...LOC 1920Z 342DEG 18KT 3551 8435 

$$
SR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Aug 20, 1:41 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 20, 1:41 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
141 PM EDT WED AUG 20 2014

.AVIATION...AN UNSTABLE ATMOSPHERE WILL LEAD TO ISOLATED TO
SCATTERED CONVECTION THROUGH EARLY EVENING. ONLY INCLUDED VCTS IN
TAFS DUE TO RANDOM NATURE OF STORMS. ALL SITES SHOULD REMAIN VFR
UNLESS A STORM PASSES OVER THE TERMINAL WHICH MAY RESULT IN BRIEF
MVFR CONDITIONS. A FEW STORMS COULD BECOME STRONG TO SEVERE WITH THE
MAIN THREAT BEING DAMAGING WINDS. TRI WILL ALSO FLIRT WITH MVFR
CONDITIONS AGAIN LATE TONIGHT THROUGH EARLY MORNING AS FOG IS
EXPECTED TO DEVELOP. THEN...MORE SHOWERS AND STORMS MOVE INTO TRI
AROUND 13Z TOMORROW MORNING LASTING THROUGH THE END OF THE PERIOD.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 20, 3:30 AM EDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 AM EDT WED AUG 20 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-210730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
330 AM EDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP MAINLY
DURING THE HEAT OF THE AFTERNOON...DRIFTING SLOWLY SOUTHEAST AT 10
TO 15 MPH. THE THUNDERSTORMS SHOULD DISSIPATE BEFORE MIDNIGHT...AND
ONLY A STRAY STRONG STORM IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

AN ACTIVE WEATHER PATTERN IS EXPECTED TO LINGER OVER THE REGION.
UPPER LEVEL DISTURBANCES ORIGINATING AROUND THE GREAT LAKES ARE
EXPECTED TO TRACK SOUTHEAST...AND BRING THE POSSIBILITY OF STRONG
STORMS TO PORTIONS OF THE AREA...MAINLY SOUTHWESTERN VIRGINIA AND
NORTHEAST TENNESSEE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...DUE TO THE
ISOLATED NATURE OF THE POSSIBLE THREATS.

In the hours before

Special weather statement, Aug 20, 1:33 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
133 PM EDT WED AUG 20 2014

TNZ035-067>069-201815-
ROANE TN-KNOX TN-MORGAN TN-LOUDON TN-
133 PM EDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KNOX...NORTHEASTERN
ROANE...SOUTHEASTERN MORGAN AND NORTHERN LOUDON COUNTIES UNTIL 215 PM
EDT...

AT 131 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF KINGSTON...MOVING SOUTH AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OAK RIDGE...KINGSTON...MIDTOWN...HARRIMAN...OAKDALE...DEARMOND...
BRADBURY AND PETROS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
URBAN OR SMALL STREAM FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3604 8462 3610 8442 3588 8425 3578 8456
TIME...MOT...LOC 1731Z 338DEG 7KT 3600 8449

TD
Special weather statement, Aug 20, 2:13 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
213 PM EDT WED AUG 20 2014

TNZ012-013-035-036-201900-
CAMPBELL TN-MORGAN TN-SCOTT TN-ANDERSON TN-
213 PM EDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CAMPBELL...
NORTHEASTERN MORGAN...SOUTHEASTERN SCOTT AND NORTHWESTERN ANDERSON
COUNTIES UNTIL 300 PM EDT...

AT 211 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF HUNTSVILLE...OR 15 MILES SOUTHEAST OF ONEIDA...
MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. OTHER STORMS WERE DEVELOPING SOUTHEAST OF THIS STORM
WHICH ALSO MAY PRODUCE SMALL HAIL...HEAVY RAINFALL AND GUSTY WINDS.

LOCATIONS IMPACTED INCLUDE...
CLINTON...LA FOLLETTE...JACKSBORO...CARYVILLE...LAKE CITY...
ROSEDALE...DISNEY...NORMA AND SMOKEY JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
SMALL STREAM AND URBAN FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3622 8452 3640 8444 3632 8405 3607 8417
TIME...MOT...LOC 1811Z 291DEG 13KT 3629 8441

TD
Local storm report, Aug 20, 2:21 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
221 PM EDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     HAIL             KINGSTON                35.87N 84.51W
08/20/2014  E1.75 INCH       ROANE              TN   PUBLIC

&&
Special weather statement, Aug 20, 2:56 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
256 PM EDT WED AUG 20 2014

TNZ037-038-069-070-073-201945-
KNOX TN-JEFFERSON TN-NORTH SEVIER TN-GRAINGER TN-UNION TN-
256 PM EDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SEVIER...
NORTHWESTERN JEFFERSON...NORTHEASTERN KNOX...SOUTHWESTERN GRAINGER
AND SOUTHEASTERN UNION COUNTIES UNTIL 345 PM EDT...

AT 255 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PLAINVIEW...OR 8 MILES SOUTHWEST OF MAYNARDVILLE...MOVING EAST AT 15
MPH.

HAIL TO DIME SIZE AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE
WITH THIS STORM. HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING
IS ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...SEVIERVILLE...MAYNARDVILLE...PLAINVIEW...NEW MARKET...
STRAWBERRY PLAINS...HALLS...BLAINE...LUTTRELL...KODAK...
MALONEYVILLE...MASCOT AND PAULETTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3607 8398 3624 8392 3618 8351 3593 8361
TIME...MOT...LOC 1855Z 287DEG 13KT 3614 8387

TD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:33 PM EDTSpecial Weather StatementMRXRoane42 min
Aug 20, 1:48 PM EDTSevere Thunderstorm WarningMRXLoudon, Roane42 min
Aug 20, 2:13 PM EDTSpecial Weather StatementMRXAnderson47 min
Aug 20, 2:27 PM EDTSevere Thunderstorm WarningMRXLoudon, McMinn, Monroe, Morgan, Roane48 min
Aug 20, 2:56 PM EDTSpecial Weather StatementMRXKnox49 min
Aug 20, 3:31 PM EDTTornado WarningMRXMcMinn, Monroe44 min
Aug 20, 3:48 PM EDTSpecial Weather StatementMRXGrainger, Hamblen, Jefferson42 min
Aug 20, 3:56 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk49 min
Aug 20, 4:03 PM EDTSevere Thunderstorm WarningMRXBlount, Knox42 min
Aug 20, 4:09 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Jefferson37 min
Aug 20, 4:14 PM EDTSevere Thunderstorm WarningMRXLoudon, McMinn, Meigs, Monroe, Roane46 min
Aug 20, 4:16 PM EDTSpecial Weather StatementMRXGreene29 min
Aug 20, 4:26 PM EDTSevere Thunderstorm WarningMRXGreene18 min
Aug 20, 4:28 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins47 min
Aug 20, 4:34 PM EDTSpecial Weather StatementMRXMarion41 min
Aug 20, 4:37 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs38 min
Aug 20, 4:41 PM EDTSevere Thunderstorm WarningMRXPolk34 min
Aug 20, 4:42 PM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Rhea33 min
Aug 20, 4:43 PM EDTSevere Thunderstorm WarningMRXGreene, Unicoi, Washington62 min
Aug 20, 4:52 PM EDTTornado WarningMRXBradley, McMinn, Polk38 min
Aug 20, 4:55 PM EDTSevere Thunderstorm WarningMRXBlount, Monroe50 min
Aug 20, 4:59 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger46 min
Aug 20, 5:11 PM EDTSpecial Weather StatementMRXHawkins49 min
Aug 20, 5:16 PM EDTSevere Thunderstorm WarningMRXBledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 2 more59 min
Aug 20, 5:19 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Rhea26 min
Aug 20, 5:22 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Monroe, Polk38 min
Aug 20, 5:25 PM EDTSevere Thunderstorm WarningMRXKnox, Union50 min
Aug 20, 5:42 PM EDTAreal Flood AdvisoryMRXMcMinn2 hr
Aug 20, 5:44 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Meigs, Polk46 min
Aug 20, 5:56 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Sevier34 min
Aug 20, 5:58 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Monroe, Polk33 min
Aug 20, 6:08 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton24 min
Aug 20, 6:17 PM EDTSpecial Weather StatementMRXMarion28 min
Aug 20, 6:41 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott49 min
Aug 20, 7:04 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock, Union41 min
Aug 20, 7:19 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Grainger, Scott, Union56 min
Aug 20, 7:40 PM EDTAreal Flood AdvisoryMRXAnderson, Campbell3 hr
Aug 20, 7:41 PM EDTSevere Thunderstorm WarningMRXAnderson, Grainger, Hamblen, Jefferson, Knox, Union49 min

Nearby

Tornado Warnings in Tennessee, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.